Cold/Wind Chill, Carbon
- When
- December 14, 12:00 AM EST to 8:00 AM EST
- Where
- Carbon forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
The combination of being near the center of a high pressure system that helped produce light winds and a deep snowpack caused record or near record breaking low temperatures on the morning of the 14th from the Lehigh Valley northward. For many this was the coldest day of the meteorological winter season.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of being near the center of a high pressure system that helped produce light winds and a deep snowpack caused record or near record breaking low temperatures on the morning of the 14th from the Lehigh Valley northward. For many this was the coldest day of the meteorological winter season. The low of 4 degrees below zero in East Stroudsburg tied the record for the day. The low of 2 degrees below zero at the Lehigh Valley International Airport established a new record low for the day. Six people in Allentown (Lehigh County) were sickened by carbon monoxide emissions from their faulty heating unit. The cold weather caused an increase in demand for electricity and Pennsylvania Power and Light came within 100 megawatts (7,174) between 7 and 8 a.m. EST of tying their winter hourly megawatt usage record set in December 20, 2004.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 13, 4:09 PM EST, 7 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 409 PM EST TUE DEC 13 2005 .SHORT TERM (TONIGHT THROUGH THURSDAY)... THE SHORT TERM BEGINS WITH THE COLDEST NIGHT OF THE SEASON SO FAR, AND IT ENDS WITH THE BEGINNING OF WHAT MIGHT BE A SIGNIFICANT EVENT FOR OUR NWRN FA. STRONG ARCTIC HIGH WILL RIDGE TOWARD THE AREA FROM ERN CANADA TONIGHT. AT LEAST SOME DECOUPLING IS EXPECTED, ESPECIALLY AS ONE MOVES NORTHWEST THROUGH THE AREA AND ALSO OVER THE NORMALLY SHELTERED AREAS LIKE THE PINE BARRENS. SKIES FORECAST TO BE CLEAR. WITH DEWPOINTS WHERE THEY ARE NOW, MAINLY IN THE SINGLE DIGITS, EXPECT A VERY COLD NIGHT INLAND. PUT A SIGNFICANT DISCONTINUITY IN TEMPS BETWEEN INLAND LOCATIONS AND COASTAL ZONES BECAUSE OF WATER TEMPS. WINDS WILL BE LIGHT ENOUGH INLAND SO THAT WIND CHILLS WILL NOT BE A LOT LOWER THAN THE TEMPS. NOT TOO MUCH IN THE WAY OF TEMPERATURE RECOVERY EXPECTED TOMORROW VIS A VIS TODAY. THE SFC RIDGE AXIS MOVES OVER US, AND THIS IS EXACTLY THE WRONG TIME OF YEAR TO EXPECT MUCH AIR MASS MODIFICATIONS. BASICALLY, STILL LOOKING FOR CLEAR SKIES, ALTHOUGH SOME HIGH CLOUDS MAY MOVE INTO THE SRN AREAS BEFORE DUSK. AN INCREASE IN HIGH CLOUDS EXPECTED IN THE NORTH WED NIGHT, AND AN INCREASE AND SOME THICKENING IN CLOUDS IN THE SOUTH. STILL NOT LOOKING AT MUCH IN THE WAY OF SURFACE FLOW, SO THE FURTHER NORTH ONE GOES THE MORE LIKELY THERE WILL BE DECENT RADIATING. TRIED TO SHOW THAT IN THE MIN TEMP GRADIENT FROM S TO N. WE FAVOR THE GFS OVER THE NAM FOR THE UPCOMING EVENT, WHICH GETS UNDERWAY ON THURSDAY WITH RAIN EXPECTED TO DEVELOP OVER THE SOUTH AS SECONDARY LOW DEVELOPMENT OCCURS OVER THE SERN U.S. AND MOVES TOWARD US. GFS SOUNDINGS SUGGEST SOME WET SNOW POSSIBLE OVER CENTRAL ZONES, WITH ANY PCPN THAT DOES FALL IN THE NORTH FALLING AS SNOW. WE WILL BEGIN TO SEE A DECENT SERLY FLOW ABOVE THE SURFACE DEVELOPING ON THU. && .LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)... FLOW AT H9 AND H8 PROGGED TO REACH OR EXCEED 50 KTS AS THE SYSTEM APPROACHES THU NIGHT INTO EARLY FRI. H5 TROF PROGGED TO TILT NEGATIVE AS IT ROTATES THROUGH ON FRI. SURGE OF RELATIVELY MILD AIR ABOVE THE SURFACE SHOULD CHANGE PRECIP FROM FROZEN TO SOMETHING ELSE THU NIGHT. PROBLEM IS THAT THE COLD AIR MIGHT BE STUBBORN TO LEAVE THE NWRN PART OF THE FA ACCORDING TO THE MAV STAT GUIDANCE. THE NAM STAT GUIDANCE IS LESS OMINOUS AND HAS SOMEWHAT OF A BETTER SURFACE EXPOSURE TO THE OCEAN IN THE NW, AND GIVEN THE WIND ABOVE THE SURFACE IT MIGHT EVEN BE RIGHT, BUT THE NAM IS RUNNING A TAD FURTHER INLAND WITH THE SECONDARY LOW DEVELOPMENT AND WOULD RATHER NOT FAVOR IT AT THIS TIME. WE THEREFORE ARE CARRYING AT LEAST SOME ICE IN THE NW THU NIGHT. RAIN ELSEWHERE. THIS FCST IS, OF COURSE, PERISHABLE. ONCE THE LOW PASSES, GIVEN THE NEG TILT TROF, FAIRLY STRONG WINDS ARE POSSIBLE AND THIS INCREASINGLY MAY START TO SHOW UP IN OUR PRODUCTS. IT IS ALREADY SHOWING IN THE CWF. AFTER THIS SYSTEM, NOTHING THAT WE CAN DEFINITELY HANG OUR HATS ON THROUGH TUE. && .AVIATION... A FEW AC AND CI, OTHERWISE MOSTLY CLEAR SKIES AND UNRESTRICTED VISIBILITIES THROUGH MIDDAY WEDNESDAY. EXPECT INCREASING HIGH CLOUDS WEDNESDAY AFTERNOON. && .MARINE... NORTHERLY WINDS WITH GUSTS TO AROUND 25 KT WILL PERSIST THROUGH MOST OF THE UPCOMING NIGHT ON THE OCEAN AND LOWER DELAWARE BAY. SEAS ON THE OCEAN WILL RUN 3 TO 5 FT. CONDITIONS WILL BE MARGINAL FOR SMALL CRAFT ADVISORIES. SINCE THEY ARE ALREADY UP, WE WILL LEAVE THEM UP. WINDS AND SEAS WILL SUBSIDE WEDNESDAY AND WEDNESDAY NIGHT AS THE HIGH PRESSURE SYSTEM SETTLES OVER THE EASTERN SEABOARD. THE NEXT WEATHER SYSTEM WILL BE IN THE FORM OF LOW PRESSURE MOVING NORTHEAST FROM THE GULF COAST AREA THURSDAY INTO FRIDAY. THE CENTER IS EXPECTED TO BE NEAR THE NEW JERSEY COAST EARLY FRIDAY AND NEAR THE NEW ENGLAND COAST FRIDAY NIGHT. THIS WILL PROBABLY RESULT IN SMALL CRAFT ADVISORIES AHEAD OF THE STORM LATE THURSDAY INTO FRIDAY. AS THE STORM PULLS OFF TO THE NORTHEAST FRIDAY, WINDS MAY REACH GALE FORCE. HIGH PRESSURE WILL THEN BUILD IN FROM THE WEST FOR THE WEEKEND ALLOWING WINDS AND SEAS TO SUBSIDE. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ431-450>455 UNTIL 6 AM WEDNESDAY. && SHORT TERM...NYY LONG TERM...GIZOT AVIATION/MARINE...RPW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 431 AM EST TUE DEC 13 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-140945- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 431 AM EST TUE DEC 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY COLD AIR WILL COVER THE REGION IN ADVANCE OF A STORM SYSTEM THAT WILL SPREAD MOISTURE INTO THE REGION EARLY THURSDAY. A WINTRY MIX SHOULD OCCUR FOR NEARLY ALL AREAS AT THE BEGINNING, HOWEVER, A CHANGEOVER TO PLAIN RAIN SHOULD OCCUR LATER THURSDAY FOR AREAS MAINLY SOUTH AND EAST OF PHILADELPHIA. THERE STILL REMAINS SOME UNCERTAINTY THOUGH ON THE EXTENT AND DURATION OF THE COLD AIR IN PLACE DURING THIS EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. EBERWINE
The national radar mosaic for the moment the first event began.
4 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482261, 5482262, 5482263, 5482264.